Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 67, NWS Aberdeen, SD

June 18, 2001Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 18, 2001, 5:10 AM MDT for Corson County, South Dakota. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 2001, 5:10 AM MDT (11:10 UTC)
Expired
Jun 18, 2001, 6:15 AM MDT
In force
65 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Corson County, SD

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 5:30 AM MDTHail 1Keldron, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 5:00 AM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

446 
WUUS53 KABR 181110
SVRABR
SDC031-181215-
/NEW.KABR.SV.W.0106.181110-181215/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
510 AM MDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 615 AM MDT

* AT 510 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF KELDRON...OR ABOUT 17
  MILES SOUTHEAST OF LEMMON...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KELDRON...SHAMBO RANCH AROUND 515 AM MDT
  MORRISTOWN AROUND 520 AM MDT
  WATAUGA AROUND 530 AM MDT
  BLACK HORSE...KLEIN RANCH...MCINTOSH AROUND 540 AM MDT
  BULLHEAD...WALKER AROUND 555 AM MDT
  MCLAUGHLIN AROUND 610 AM MDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4594 10199 4550 10199 4549 10071 4593 10072

HARDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:20 AM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 18, 3:20 AM MDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
320 AM CST MON JUN 18 2001

PROBLEM OVERNIGHT AND TODAY IS SVR TSTMS AS SFC LOW MOVES NE ACROSS
SOUTH DAKOTA. ACTIVITY IN SOUTHERN ZONES...SPREADING EAST. EXTENSIVE
CLD SHIELD ACROSS CWA. LOW MOVES OFF TO EAST WITH TIGHT GRAD
DEVELOPING BEHIND FRONT. THUNDERSTORMS THREAT SLOWLY DECREASING OVER
WESTERN ZONES THROUGH DAY.

GENERALLY WEST FLOW ALF TODAY. LIFT ACROSS NORTHERN PART OF STATE
CONTS...THOUGH LACK OF MSTR SHOLD LIMIT CONVECTION. UPPER RDG
DEVELOPING TO WEST...BRINGING NORTHWEST FLOW LATER IN WEEK.

.ABR...NONE.

MARSHALL

In the hours before

Local storm report, Jun 18, 2:23 AM MDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
323 AM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    4 S KENNEBEC              SD   1.25 INCH HAIL
06/18/01   LYMAN                          REPORTED BY
SPOTTERS

0235 AM    MILLER                    SD   .75 INCH HAIL
06/18/01   HAND                           REPORTED BY LAW
                                          ENFORCEMENT

AP
Local storm report, Jun 18, 2:25 AM MDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
325 AM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    4 S KENNEBEC              SD   1.25 INCH HAIL
06/18/01   LYMAN                          REPORTED BY
SPOTTERS

0235 AM    MILLER                    SD   .75 INCH HAIL
06/18/01   HAND                           REPORTED BY LAW
                                          ENFORCEMENT

AP

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 11:35 PM MDTSevere Thunderstorm WarningABRJones55 min
Jun 18, 12:16 AM MDTSevere Thunderstorm WarningABRLyman59 min
Jun 18, 1:38 AM MDTSevere Thunderstorm WarningABRBuffalo, Hand37 min
Jun 18, 3:59 AM MDTSevere Thunderstorm WarningABRBuffalo46 min
Jun 18, 3:20 PM MDTTornado WarningABRSpink25 min
Jun 18, 3:46 PM MDTSevere Thunderstorm WarningABRClark, Spink29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.